Heavy Rain, Johnson
- When
- July 1, 9:00 AM CST to 12:00 PM CST
- Where
- Johnson County, 3.45 mi S of Leawood
- Reported by
- Public
- Coordinates
- 38.900, -94.620
Personal weather station reports 6.47 of rain within about 3 hours.
During the morning and early afternoon hours of July 1st, heavy rainfall yielded flash flooding across much of Johnson County. A swath of 3 to 6 of rain with isolated locations up to 7 fell within about a 3 hour time period from about 930 am to 1230 pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the morning and early afternoon hours of July 1st, heavy rainfall yielded flash flooding across much of Johnson County. A swath of 3 to 6 of rain with isolated locations up to 7 fell within about a 3 hour time period from about 930 am to 1230 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 1, 5:29 AM CST, 3 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 629 AM CDT Mon Jul 1 2024 .KEY MESSAGES... - Very hot and humid conditions expected to return Tuesday. - Strong to severe storms possible Tuesday afternoon into Wednesday morning. The main threat will be damaging straight- line winds. The strongest storms may produce an isolated hail or a tornado or two. && .DISCUSSION... Issued at 427 AM CDT Mon Jul 1 2024 In the upper levels, there is ridging just to our northwest over central CONUS. There is a fairly zonal flow over the area with winds out of the northwest. At the surface, there is a surface high over the Great Lakes region. As a result, winds are currently out of the east. Winds are expected to slowly shift to the southeast through the day. A lingering surface boundary to the south has slowly drifted north. Showers and thunderstorms have developed along the boundary with isentropic ascent at 305K and have started to move east. They are expected to move into the region later this morning. At this time, no severe weather is expected. As the surface high continues to move further east moving into Tuesday, winds will begin to shift to south advecting warmer, more saturated air. High temperatures for Tuesday are expected to stay around the low to mid 90s. With increased moisture, dew point temperatures are anticipated to reach the low to mid 70s. Heat indices are expected to range from 105-111 degrees F across the region. A heat advisory will need to be considered for these conditions. A potential for strong to severe storms Tuesday afternoon going into early Wednesday morning. A surface low and associated frontal boundary is expected to move through the area with showers and thunderstorms developing along the boundary. Some storms are expected to be strong to severe with 40-50 knots of bulk shear, CAPE values almost reaching 4,000 J/kg, and 70 degree dew points. The main threat at this time seems to be damaging straight-line winds. However, the strongest storms may produce isolated events of large hail and a tornado or two. Uncertainty still exists with the event being a few days out. For the remainder of the week, the pattern becomes a more unsettled as several shortwaves are expected to move through the area. This suggests multiple chances for rain during the second half of the week. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 628 AM CDT Mon Jul 1 2024 VFR conditions expected to last until around 14Z for the terminals. Showers over eastern Kansas are expected to move over the area causing MVFR conditions. MVFR ceilings are expected to last through the afternoon. Winds will shift to the southeast and occasionally gust up to 25 mph through the day. VFR conditions are expected to return late Monday evening. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...Collier
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 511 AM CDT Mon Jul 1 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 511 AM CDT Mon Jul 1 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices expected to range from 100-111 degrees F Tuesday afternoon. Strong to severe thunderstorms possible Tuesday afternoon into Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
Personal weather station reports 6.47 of rain within about 3 hours.
Personal weather station reports 5.34 of rain in about 3 hours near Johnson County Community College. A Johnson County Storm Watch rain gauge reported 5.07 nearby.
Numerous reports of flooded roadways and water rescues across Johnson County between 10:30 am and 12 pm CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178607, 1178608, 1178609.